Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 18, NWS Elko, NV

August 10, 20204 counties in Nevada

NWS Elko, NV issued this red flag warning at Aug 10, 2020, 12:16 PM PDT for 4 counties in Nevada. It took effect at Aug 11, 2020, 11:00 AM PDT. It was in force for 9 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 10, 2020, 12:16 PM PDT (19:16 UTC)
In effect from
Aug 11, 2020, 11:00 AM PDT
Expired
Aug 11, 2020, 8:00 PM PDT
In force
9 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Humboldt County, NV, Lander County, NV

The radar

The Elko radar (KLRX), 16 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 5:41 PM PDTTSTM WND GST 595.1 E Golconda, NVMESONET STATION GCRNV 5.1 E GOLCONDA (NV DOT).
Aug 11, 5:41 PM PDTTSTM WND GST 595 Ese Golconda, NVMESONET STATION GCSNV 5.1 E GOLCONDA (NV DOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3662 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

375 
WWUS85 KLKN 101916
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
1216 PM PDT Mon Aug 10 2020

...FIRE WEATHER WATCH REMAINS IN EFFECT...

NVZ437-130400-
/O.UPG.KLKN.FW.A.0010.200811T1800Z-200812T0300Z/
/O.NEW.KLKN.FW.W.0018.200811T1800Z-200812T0300Z/
/O.NEW.KLKN.FW.A.0011.200812T1900Z-200813T0400Z/
Humboldt County-Quinn-
1216 PM PDT Mon Aug 10 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT TUESDAY FOR
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 
437...
...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH 
WEDNESDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR 
FIRE WEATHER ZONE 437...

The National Weather Service in Elko has issued a Red Flag
Warning for thunderstorms and gusty outflow winds, which is in 
effect from 11 AM to 8 PM PDT Tuesday. The Fire Weather Watch is 
no longer in effect. 

A Fire Weather Watch has also been issued for Wednesday. This 
Fire Weather Watch for gusty winds and low relative humidity is in
effect from Wednesday afternoon through Wednesday evening. 

* Affected Area...Fire Weather Zone 437 Humboldt County-Quinn.

* Winds...Southwest 5 to 15 mph with gusts around 30 mph.

* Relative Humidity...As low as 8 percent.

* Thunderstorm Coverage...Isolated dry thunderstorms are 
  expected Tuesday afternoon. Coverage will become more 
  scattered in the late afternoon or early evening.

* Outflow Winds...Gusty and erratic winds of 50 mph will be 
  possible with any thunderstorm.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

&&

$$

NVZ424-438-469-470-120300-
/O.UPG.KLKN.FW.A.0010.200811T1800Z-200812T0300Z/
/O.NEW.KLKN.FW.W.0018.200811T1800Z-200812T0300Z/
Southeastern Humboldt County and northern Lander County-
W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-Eastern Elko County-
1216 PM PDT Mon Aug 10 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT TUESDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
424...438...469 AND 470...

The National Weather Service in Elko has issued a Red Flag
Warning for thunderstorms and gusty outflow winds, which is in 
effect from 11 AM to 8 PM PDT Tuesday. The Fire Weather Watch is 
no longer in effect.

* Affected Area...Fire Weather Zone 424 Southeastern Humboldt 
  County and northern Lander County...Fire Weather Zone 438 W 
  Elko County, N Eureka and Lander Counties N of I80...Fire 
  Weather Zone 469 Central Elko County and Fire Weather Zone 470 
  Eastern Elko County.

* Winds...West 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...As low as 12 percent.

* Thunderstorm Coverage...Isolated dry thunderstorms are 
  expected Tuesday afternoon. Coverage will become more 
  scattered in the late afternoon or early evening.

* Outflow Winds...Gusty and erratic winds of 50 mph will be 
  possible with any thunderstorm.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
512 
WWUS85 KLKN 112126
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
226 PM PDT Tue Aug 11 2020


NVZ437-121530-
/O.UPG.KLKN.FW.A.0011.200812T1900Z-200813T0400Z/
/O.NEW.KLKN.FW.W.0019.200812T1900Z-200813T0400Z/
/O.CON.KLKN.FW.W.0018.000000T0000Z-200812T0300Z/
Humboldt County-Quinn-
226 PM PDT Tue Aug 11 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE
437...
...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM PDT WEDNESDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY THUNDERSTORMS FOR
FIRE WEATHER ZONE 437...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds, low relative humidity, and dry
thunderstorms. The Fire Weather Watch is no longer in effect.

* Affected Area...Fire Weather Zone 437 Humboldt County-Quinn.

* Winds Today...Southwest 10 to 15 mph with gusts up to 25 mph.

* Winds Wednesday...Southwest 15 to 25 mph with gusts up to 35 
  mph.

* Relative Humidity...As low as 8 percent.

* Thunderstorm Coverage today...Isolated dry thunderstorms this 
  afternoon. Coverage will become more scattered in the late 
  afternoon or early evening.

* Outflow Winds today...Gusty and erratic winds of 50 mph will be
  possible with any thunderstorm today.

* Impacts today...Dry lightning may create new fire starts and 
  combine with strong outflow winds to produce rapid fire growth 
  today.

* Impacts Wednesday...The combination of gusty winds and low 
  humidity will create critical fire weather conditions on 
  Wednesday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ424-438-121530-
/O.NEW.KLKN.FW.W.0019.200812T1900Z-200813T0400Z/
/O.CON.KLKN.FW.W.0018.000000T0000Z-200812T0300Z/
Southeastern Humboldt County and northern Lander County-
W Elko County, N Eureka and Lander Counties N of I80-
226 PM PDT Tue Aug 11 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
424...438...
...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM PDT WEDNESDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY THUNDERSTORMS FOR 
FIRE WEATHER ZONES 424 AND 438...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds, low relative humidity, and dry
thunderstorms.

* Affected Area...Today: Fire Zone 424 and 438 for dry 
  thunderstorms.

* Affected Area...Wednesday: Fire Zone 424 and 438 for winds and 
  low RH.
 
* Winds today...Southwest 10 to 15 mph with gusts up to 20 mph.

* Winds Wednesday...Southwest 15 to 20 mph with gusts up to 35 
  mph.

* Relative Humidity...As low as 7 percent.

* Thunderstorm Coverage today...Isolated dry thunderstorms this 
  afternoon. Coverage will become more scattered in the late 
  afternoon or early evening.

* Outflow Winds today...Gusty and erratic winds of 50 mph will be
  possible with any thunderstorm.

* Impacts today...Dry lightning may create new fire starts and 
  combine with strong outflow winds to produce rapid fire growth.

* Impacts Wednesday...The combination of gusty winds and low 
  humidity will create critical fire weather conditions on 
  Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ469-470-120300-
/O.CON.KLKN.FW.W.0018.000000T0000Z-200812T0300Z/
Central Elko County-Eastern Elko County-
226 PM PDT Tue Aug 11 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
469 AND 470...

* Affected Area...Fire Weather Zone 469 Central Elko County and 
  Fire Weather Zone 470 Eastern Elko County.

* Thunderstorm Coverage...Isolated dry thunderstorms are 
  expected this afternoon. Coverage will become more scattered 
  in the late afternoon or early evening.

* Outflow Winds...Gusty and erratic winds of 50 mph will be 
  possible with any thunderstorm.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Aug 10, 6:40 AM PDT, 5 hours 36 minutes earlier.

Area forecast discussion, Aug 10, 6:40 AM PDT, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service Elko NV
640 AM PDT Mon Aug 10 2020

.SYNOPSIS...SYNOPSIS...Thunderstorms return to the area today, lasting
through Wednesday. Thereafter, dry and warm conditions through
the upcoming weekend.

&&

.UPDATE...Updated the POP and Wx grids to depict activity
starting a little earlier than expected as MESAT and sounding
indicate a unstable layer aloft this morning. Based on current
thunderstorm probability, believe eastern Elko county is first to
see some lightning between 18-21Z. PWAT values came in at .57 for
the sounding which what was expect. No update required for the
fire zones or headlines.

&&

.PREV DISCUSSION... /ISSUED AT 255 AM /

SYNOPSIS...Thunderstorms return to the area today, lasting
through Wednesday. Thereafter, dry and warm conditions through
the upcoming weekend.

SHORT TERM...This morning through Tuesday

Rest of this morning. Water vapor depicts an area of mid-level
moisture stretching from NW Nye to the NE corner of the state. In
this area, PWAT values of .5 to .6 inches reside. On both sides
of this drier, more stable air exist. At the surface, a dry line
still exist over the CWA, separating somewhat moist airmass in
northern NV to a drier ones in central NV. Additional moisture is
bing pulled or rotating into the area from west by an upper level
circulation off the CA central coast, and a approaching small area
of lower 1.0 PV heights from the northwest.

Today (Monday)..As additional moisture is pulled/rotate into the
area that above mention dry line becomes more ENE to WSW oriented
in far eastern NV. This also due to an elongated area of lower 1.0
PV heights along the subtropical jet lifting northeast into
southern NV as that above mentioned upper level circulation pulls
further away from the CA central coast. This increases the shear
slightly over central NV. Additionally, that area of lower 1.0 PV
digs southeast in north eastern corner of Nevada. All together,
isolated thunderstorms are likely, with most of them on the dry
side. All high resolution models/blends indicate convection fires
off in NW Nye/SW Lander before stronger cells with slightly
higher storm motions in NE Nevada later. NBM and NBM exp t-storms
probs also agree on this. Expecting the cells in central NV to
remain nearly stationary or drift to the south due to light flow
in the mid levels.

Tomorrow...that elongated area of lower 1.0 PV heights lifts and
weakens over northern Nevada, which places the sub-tropical jet
touching the southern CWA boundary. All of this helps to either
maintain the mid-level moisture present or pull some in from the
west. This increases the PWAT values north of US 50 near .75
inches while keeping areas south in the .35 to .45 inch range. As
an approaching cold front from the Pacific NW nears the area by
afternoon,the subtropical jet is pulled even further northward,
increasing the vertical sheer and storm motion...plus placing NE
Nevada in a favorable quadrant the jet. Due to these factors,
expected isolated to scattered thunderstorms north of US 6 with a
few dropping some decent rainfall, especially towards the evening
hours when the lower level moisten up further (dropping LCL below
600mb and increasing PWATs up to .80 inches in some area).

As for temperatures, a slight drop in highs today due to more
cloud cover (still in the 90s). After a mild Monday night (most
areas in the 60s with West Wendover staying in the 70s), high
temperatures on Tuesday drop a little further from their Monday
values (80s to low 90s), mainly due to convection.

LONG TERM...Tuesday night through Monday.

Little real change from earlier forecast. Hot, generally dry.
Synoptically, strong ridge over the deep southwest with 591 dm
center will slowly retrogress and build northwest into the Great
Basin through the period, as a large Pacific Northwest short wave
moves east. Wednesday, dynamics and moisture with the departing
wave will brush northeast Nevada for hybrid wet/dry storms. We're
gonna struggle to have much in the way of upper dynamics to
ventilate the push from surface heat. And the ridge will cut off
most lower level moisture as the axis builds in. By late in the
period the high become centered near Ely with a 597 dm center. The
models pretty well agree on this. Highs in the lower 90s/upper 80s
Wednesday will build back up to mid 90s to near 100 by late in the
period. Low generally in the 50s, with the exception of the higher
valleys prone to radiative nights. Wild Horse hit 36 this morning
despite reaching 87 this afternoon. Typical dry August weather in
the northern Great Basin.

AVIATION....General VFR conditions will continue over the TAF
sites on Monday with afternoon wind gusts of 15 to 20 kts and high
density altitudes due to max temps in the 90s. Cumulus buildups
will increase Monday afternoon and early evening over central
Nevada between northern (KWMC, KBAM, & KEKO) and southern (KELY &
KTPH) TAF sites where a few en route dry thunderstorms could
develop. Outlook for Tuesday: increasing isolated to scattered dry
storm coverage especially north of US-50 along the I-80 corridor.

FIRE WEATHER...Isolated dry thunderstorms are expected today
as moisture increases and conditions aloft become slightly more
unstable. Conditions are most favorable in NE Nevada. By tomorrow,
approaching cold front brings more widespread area of
thunderstorms. The challenge tomorrow is whether coverage of dry
thunderstorms becomes scattered. The limiting factor continues to
be storm motion, which weak/low (especially across southern
zones)...although it increases by late afternoon/evening across NE
Nevada. Additionally, the storms may transition to wet as the
lower layers of the atmosphere moisten up by late afternoon.
Bottom line...continue with the fire weather watch for the
northern zones but this is a border line event.

Another round of thunderstorms in far eastern Nevada is expected
on Wednesday before dry conditions return area wide Thursday
through Saturday.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday morning through Tuesday evening
for Central Elko County-Eastern Elko County-Humboldt County-
Quinn-Southeastern Humboldt County and northern Lander County-W
Elko County, N Eureka and Lander Counties N of I80.

&&

85/95

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 12:16 PM PDTFire Weather WatchLKNHumboldt26 hr

Nearby

Red Flag Warnings in Nevada, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.